Texas, 2024

Hail in Texas, May 17, 2024

May 17, 2024 · NWS CRP · 3 events in 2 counties and zones

An outflow boundary from a decaying MCS over the Hill Country moved across the Brush Country and interacted with a shortwave and upper-level trough, initiating strong to severe storms with large hail being primarily reported in Webb in Live Oak Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An outflow boundary from a decaying MCS over the Hill Country moved across the Brush Country and interacted with a shortwave and upper-level trough, initiating strong to severe storms with large hail being primarily reported in Webb in Live Oak Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 17, 5:31 AM CST, 37 minutes earlier.

Area forecast discussion, May 17, 5:31 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
631 AM CDT Fri May 17 2024

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 337 AM CDT Fri May 17 2024

- Marginal Risk (level 1 out of 5) for severe thunderstorms across
the southeastern portion of our CWA today.

Rain chances are set to continue today. An outflow boundary
originating from an earlier MCS in the Hill Country has moved
through South Texas. This boundary intersected an embedded
shortwave tracking across the region ahead of an approaching
upper-level trough. The atmospheric environment is highly
unstable, characterized by ample moisture, with the 00Z CRP
sounding indicating over 6000 J/kg of SBCAPE and model PWAT values
are ranging from 1.5 - 2.0 inches. However, a strong capping
inversion is also present, which may initially inhibit convection.

CAM guidance suggests that convection will begin to develop across
Mexico just southwest of our CWA between 08 - 12Z, moving
northeastward as the embedded shortwave advances. Additionally, the
main trough nearing the region will enhance upper-level diffluence,
aided by a 105 - 110 kt upper jet sinking southward. Given these
dynamics, there is a low to medium (20 - 50%) probability of shower
and thunderstorm development.

This activity could become strong to severe, particularly across the
southeastern portions of out CWA where favorable instability and
moisture coexist with mid-level lapse rates around 7 - 7.5 C/km and
0 - 6 km bulk shear around 60 - 80 kts. The primary hazards from
these storms will be large hail and damaging winds. SPC has placed
the southeastern CWA under a Marginal Risk (level 1 out of 5) for
severe weather, while the rest of South Texas is in a general
thunderstorm risk. The optimal timing for severe weather appears to
be from this morning into the afternoon hours, with all activity
expected to dissipate and move out of the area by late evening. As
this upper-level disturbance moves east, ridging will build in
behind, allowing for dominant quasi zonal flow and the return of
warm and dry conditions for the weekend.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 337 AM CDT Fri May 17 2024

Key Messages:

- A risk of heat related impacts Monday through Thursday across the
Brush Country and southern Coastal Plains.

A warmer airmass is predicted to develop over the region Monday
through Thursday, manifested by an upper ridge that builds over the
region, per the GFS/ECMWF. A progressive pattern is expected to
remain over the northern approximately 3/4 of the CONUS, with upper
disturbances moving close yet remaining north of the CWA.
Nevertheless, these disturbances will continue to return flow and
increasing moisture over the region beginning Sunday. The GFS/ECMWF
predict PWAT values to increase above normal over the CWA Monday and
continue through the remainder of the period. The combination of
heating and greater near surface moisture will increase maximum Heat
Index values over the CWA. WPC continues to predict a 40-70 percent
chance that the maximum Heat Index threshold of 110F will be met
over the Brush Country and southern Coastal Plains Monday through
Thursday. The NBM continues to predict 8s maximum swell period over
the coastal waters Saturday/Sunday, which would increase the risk of
rip currents along the Gulf-facing beaches to the Moderate category.

&&

.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT Fri May 17 2024

MVFR will likely prevail through most of this TAF cycle. Terminals
over the Coastal Plains and Victoria Crossroads may experience
brief IFR conditions. There is a low to moderate chance for
showers and thunderstorms through the morning for our western
sites and mid to late afternoon elsewhere. A few of these could
be strong to severe, with large hail and damaging winds as the
primary threats. Ceilings and visibility could be reduced in and
around any thunderstorms. Patchy haze is expected to linger
across South Texas, but ceilings and visibility should become VFR
by this evening.

&&

.MARINE...
Issued at 337 AM CDT Fri May 17 2024

Weak east-northeast flow is expected today along with a low to
medium chance for showers and thunderstorms over the bays and
nearshore waters. A few storms could be strong to severe. Rain
chances decrease Friday night, followed by drier conditions through
the weekend. Warm conditions are expected Monday through Thursday, with
weak to moderate onshore flow. Maximum Heat Index values 90-95F
Tuesday through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    90  75  94  76 /  50  10   0   0
Victoria          85  71  94  72 /  50  10   0   0
Laredo            91  75 102  76 /  40  10   0   0
Alice             90  72  97  73 /  50  10   0   0
Rockport          88  76  90  77 /  50  20   0   0
Cotulla           90  73 100  75 /  20  10   0   0
Kingsville        90  74  95  75 /  50  10   0   0
Navy Corpus       89  80  90  79 /  50  20   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...KRS/98
LONG TERM....WC/87
AVIATION...KRS/98

In the hours before

Special weather statement, May 17, 3:30 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
430 AM CDT Fri May 17 2024

TXZ239-171000-
Webb TX-
430 AM CDT Fri May 17 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WEBB COUNTY THROUGH
500 AM CDT...

At 429 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles south of Chupadera Ranch Airport, or 32 miles
south of Carrizo Springs, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Chupadera Ranch Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2820 10014 2820 9972 2798 9969 2797 9993
      2798 9993 2798 9996 2799 9999 2802 10001
      2807 10002 2809 10005 2810 10005 2812 10007
      2815 10008 2817 10017
TIME...MOT...LOC 0929Z 263DEG 34KT 2807 10002

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

TWH
Special weather statement, May 17, 3:43 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
443 AM CDT Fri May 17 2024

TXZ239-171015-
Webb TX-
443 AM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WEBB COUNTY
THROUGH 515 AM CDT...

At 443 AM CDT, Doppler radar was tracking a strong thunderstorm near
Callaghan, or 13 miles southwest of Encinal, moving northeast at 35
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Callaghan and Botines.

This includes the following highways...
 Interstate 35 between mile markers 23 and 38.
 US Highway 83 between mile markers 688 and 694.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2803 9939 2803 9935 2801 9923 2789 9914
      2779 9949 2787 9956
TIME...MOT...LOC 0943Z 237DEG 28KT 2786 9946

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

TWH
Special weather statement, May 17, 4:19 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
519 AM CDT Fri May 17 2024

TXZ230-231-171045-
Live Oak TX-McMullen TX-
519 AM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MCMULLEN AND WEST
CENTRAL LIVE OAK COUNTIES THROUGH 545 AM CDT...

At 519 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Simmons, or 12 miles southeast of Tilden, moving
northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
George West, Three Rivers, Choke Canyon, Calliham, and Simmons.

This includes US Highway 281 between mile markers 620 and 630.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2824 9849 2828 9855 2835 9855 2858 9824
      2835 9807
TIME...MOT...LOC 1019Z 244DEG 36KT 2831 9845

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

TWH
Special weather statement, May 17, 5:36 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
636 AM CDT Fri May 17 2024

TXZ230-231-171200-
Live Oak TX-McMullen TX-
636 AM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MCMULLEN AND
SOUTHWESTERN LIVE OAK COUNTIES THROUGH 700 AM CDT...

At 635 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Clegg, or 16 miles southwest of George West,
moving east at 50 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  George West and River Creek Acres around 655 AM CDT.

This includes the following highways...
 US Highway 281 between mile markers 628 and 642.
 US Highway 59 between mile markers 718 and 738.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2812 9839 2819 9845 2827 9843 2840 9810
      2829 9799 2818 9797
TIME...MOT...LOC 1135Z 255DEG 42KT 2821 9836

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

TWH

The radar

The Corpus Christi radar (KCRP), 64 km away, was scanning. The volume nearest the first event began at 12:08 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Live Oak

When
May 17, 6:08 AM CST to 6:14 AM CST
Where
Live Oak County, 1.4 mi ENE of Swinney to 0.48 mi ESE of Dinero
Measured
1 in hail
Reported by
Public
Coordinates
28.240, -97.910

Social media photos of quarter size hail from Dinero, TX to Swinney Switch, TX. Time estimated from radar.

Hail, Webb

When
May 17, 7:40 AM CST to 7:45 AM CST
Where
Webb County, 5.54 mi NW of (Lrd)laredo Intl Arp
Measured
1 in hail
Reported by
Public
Coordinates
27.600, -99.520

Various photos and and reports on social media showing 1 inch hail across portions of Laredo, TX.

Hail, Webb

When
May 17, 8:00 AM CST
Where
Webb County, 1.38 mi N of Laredo
Measured
1 in hail
Reported by
Public
Coordinates
27.540, -99.490

Quarter size hail reported by a resident in Laredo, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181641, 1181640, 1181639.